Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 2, NWS Charleston, WV

March 5, 2004Pleasants County, Tyler County, Wood County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Mar 5, 2004, 6:36 PM EST for Pleasants County, Tyler County, Wood County, West Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2004, 6:36 PM EST (23:36 UTC)
Expired
Mar 5, 2004, 7:15 PM EST
In force
39 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Pleasants County, WV, Tyler County, WV, Wood County, WV

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 433 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
433 m²/s²
0-3 km storm-relative helicity
410 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

583 
WUUS51 KRLX 052336
SVRRLX
WVC073-095-107-060015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
634 PM EST FRI MAR 5 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLEASANTS COUNTY IN WEST VIRGINIA...
  TYLER COUNTY IN WEST VIRGINIA...
  WOOD COUNTY IN WEST VIRGINIA...

* UNTIL 715 PM EST...

* AT 624 PM EST...NATIONAL WEATHER SERVICE RADAR INDICATED FAST    
  MOVING SHOWERS AND THUNDERSTORMS RACING OUT OF WASHINGTON 
  COUNTY...TOWARD THE NORTHEAST AT OVER 50 MPH.  STRONG BRIEF WIND 
  GUSTS ARE LIKELY.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...PARKERSBURG...
  WILLIAMSTOWN...MIDDLEBOURNE...ST. MARYS AND SISTERSVILLE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3930 8160 3917 8179 3910 8157 3931 8117
          3940 8076 3958 8093 3936 8137

$$

KTB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 5:10 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Mar 5, 5:10 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
510 PM EST FRI MAR 5 2004

.UPDATE FOR AFTERNOON PACKAGE...

.DISCUSSION...

510 PM EST FRI MAR 5 2004

KRLX 88D REMAINS DOWN WITH HARDWARE PROBLEMS.  NWS TECHNICIANS WILL
BE WORKING ON IT TONIGHT...AFTER CORRECTIVE PARTS ARRIVE.

TONIGHT AND SATURDAY...

EXPECTING HEAVY RAIN BAND TO BE A BIT FURTHER WEST THAN PREVIOUSLY
ANTICIPATED...CLOSER TO THE OHIO RIVER.  AS A RESULT...HAVE EXPANDED
FLOOD WATCH TO INCLUDE ALL COUNTIES IN CHARLESTON CWA EXCEPT PERRY
AND MORGAN COUNTIES IN OHIO.  1.5 TO 2.0 INCHES OF RAIN LOOKS LIKE A
GOOD BET FOR A PORTION OF THE AREA.  SEVERE STORM THREAT NOT
EXCESSIVE BUT CANNOT RULE OUT A SEVERE WIND GUST OR TWO.

COLD FRONT FINALLY SWINGS THROUGH SATURDAY MORNING.  DECREASING POPS
THROUGH THE DAY...STILL A FEW LINGERING SHOWERS BEHIND IN NW FLOW.
GOING FOR FALLING TEMPERATURES DURING THE AFTERNOON AS H850 COLD
ADVECTION COMMENCES.

SATURDAY NIGHT THROUGH MONDAY NIGHT...

GRADUALLY COOLING DOWN INTO MONDAY. COOLEST 850 AIR ON MONDAY WITH
ABOUT MINUS 8 TO 10C.

NO BIG CHANGES TO PREVIOUS GRIDS.  MAIN CHANCE FOR ACCUMULATING SNOW
SHOWERS IS SUNDAY AFTERNOON AND SUNDAY NIGHT ACROSS THE MOUNTAINOUS
COUNTIES. MAXIMUM TEMPERATURE ON SUNDAY IS TRICKY WITH WEAK SURFACE
LOW PRESSURE PASSING TO OUR NORTH.

TUESDAY THROUGH FRIDAY...
MODELS HAVE COME INTO PRETTY GOOD AGREEMENT IN EXTENDED PERIODS.
ACTIVE PATTERN REMAINS AS NORTHWEST FLOW AND QUICK MOVING CLIPPER
TYPE SYSTEM DOMINATE...AS AMPLIFIED RIDGE HOLDS OVER WESTERN CONUS.
TEMPERATURES WILL REMAIN BELOW NORMAL FOR THE BEGINNING OF THE
PERIOD BUT WARM SLIGHTLY TOWARD WEEKS END.  WILL CONTINUE CHANCE
POPS ON TUESDAY AND THURSDAY WITH CLIPPER SYSTEMS.

RPY/KTB/HC

&&

PREVIOUS DISCUSSION...

1050 AM EST FRI MAR 5 2004

DRIER SURFACE AIR AND A BIT OF A CAP ALOFT ARE HURTING THE SHOWERS
TRYING TO MOVE IN FROM THE WEST. WILL LOWER POPS SOME THIS
AFTERNOON...WITH BEST PRECIPITATION CHANCES COMING IN TONIGHT WITH
THE MAIN WAVE.

RPY
&&

.HYDROLOGY...
420 AM EST FRI MAR 5 2004

SYNOPTIC SCALE QPF APPROACHES BUT DOES NOT APPEAR TO EXCEED FFG
TONIGHT ALL ALONG THE MOUNTAINS.  ISSUED FFA FOR SOUTHERN MOST
MOUNTAIN COUNTIES...AND ALSO WESTWARD BACK ACROSS THE SOUTHERN COAL
FIELDS.  06Z META IS FARTHER WEST WITH QPF GIVEN TIMING OF FRONT AND
WAVE MOVING UP ALONG IT.  THE FAR SOUTHERN COUNTIES STAND THE BEST
CHANCE FOR GETTING INTO THE HEAVIER CONVECTION WHICH WOULD KICK THE
QPF OVER FFG VALUES OF JUST OVER TWO INCHES IN 12 HOURS.

&&

.AVIATION...
100 PM EST FRI MAR 5 2004

STRONG SOUTHWEST WINDS WILL CONTINUE THIS AFTERNOON. CLOUDS WILL BE
LOWERING TONIGHT AS A LARGE AREA OF SHOWERS AND POSSIBLY
THUNDERSTORMS MOVE ACROSS THE REGION. WINDS WILL ALSO DECREASE A
BIT. A COLD FRONT WILL THEN PUSH THROUGH LATE TONIGHT AND EARLY
SATURDAY...WITH WINDS SHIFTING TO THE WEST. CLOUDS BEHIND THE FRONT
WILL CONTINUE AS MVFR CONDITIONS...POSSIBLY IFR CONDITIONS IN THE
MOUNTAINS...SLOWLY RAISING DURING SATURDAY AFTERNOON. SOME
INSTABILITY SHOWERS CAN NOT BE RULED OUT ON SATURDAY.

RPY

&&

.RLX WATCHES/WARNINGS/ADVISORIES...

WV...FLOOD WATCH FROM 7 PM TONIGHT UNTIL 7 AM SATURDAY FOR
     ZONES WVZ005>011-013>020-024>032-033>040-046-047.

VA...FLOOD WATCH FROM 7 PM FRIDAY UNTIL 7 AM SATURDAY FOR
     ZONES VAZ003>004.

KY...FLOOD WATCH FROM 7 PM TONIGHT TO 7 AM SATURDAY FOR
     KYZ101>103-105.

OH...FLOOD WATCH FROM 7 PM FRIDAY UNTIL 7 AM SATURDAY FOR
     ZONES OHZ083>087-075-076.

&&
Hazardous weather outlook, Mar 5, 6:05 AM EST, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
605 AM EST FRI MAR 5 2004

KYZ101>103-105-OHZ066-067-075-083>087-VAZ003-004-WVZ005>011-013>020-
024>040-046-047-051530-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
605 AM EST FRI MAR 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

SHOWERS AND THUNDERSTORMS WILL FORM IN THE WARM AIR TODAY...OUT
AHEAD OF A COLD FRONT.  DURING THE DAYLIGHT HOURS...THESE SHOWERS
ARE MORE LIKELY OVER SOUTHEAST OHIO AND NORTHEAST
KENTUCKY...COMPARED TO POINTS FURTHER EAST.

TONIGHT...THE AXIS OF HEAVIER SHOWERS WILL SHIFT EAST AND SOUTH...
OUT OF SOUTHEAST OHIO AND NORTHEAST KENTUCKY...BEFORE RAIN AMOUNTS
REACH OVER 1.5 INCHES THERE.  THE MAIN CONCENTRATION OF SHOWERS IS
FIGURED TO SHIFT INTO WEST VIRGINIA AND SOUTHWEST VIRGINIA.

SINCE THE GROWING SEASON HAS NOT STARTED...THE NATIONAL WEATHER
SERVICE WILL BE MONITORING FOR THE POSSIBILITY OF FLOODING.  SPRING
FOLIAGE CUTS DOWN SIGNIFICANTLY ON RUNOFF.  A FLOOD WATCH HAS BEEN
POSTED FOR OUR SOUTHERN COAL FIELDS AND SOUTHERN MOUNTAINS.

THE WETTEST GROUNDS...FROM RECENT RAINS...ARE IN SOUTHEAST OHIO AND
NORTHEAST KENTUCKY.  THE GROUND IS DRIER IN SOUTHERN AND EASTERN
WEST VIRGINIA.  SOME SOUTHERN COUNTIES WOULD NEED 2 INCHES OF RAIN
TO INITIATED FLOODING.  BUT THE HEAVIEST RAINFALL TONIGHT IS NOT
EXPECTED OVER OHIO...RATHER...IT IS FORECAST FOR POINTS EAST.

TRAINING OF SHOWERS IS POSSIBLE...BUT A LIMITING FACTOR COULD EASILY
BE THEIR SPEED.  THESE AREAS OF SHOWERS WILL BE STREAKING RAPIDLY
OFF TO THE NORTHEAST.  THE HEAVIEST SHOWERS AND THUNDERSTORMS ARE
EXPECTED OVER OUR FAR SOUTHERN COUNTIES...CLOSER TO THE MOISTURE
SOURCE.

AS THE AIR TURNS COOLER ON SATURDAY...RAINS WILL BECOME LIGHTER.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

TRM

In the hours before

Special weather statement, Mar 5, 5:24 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
524 PM EST FRI MAR 5 2004

KYZ101>103-105-OHZ075-076-083>087-052315-
ATHENS OH-BOYD KY-CARTER KY-GALLIA OH-GREENUP KY-JACKSON OH-
LAWRENCE OH-LAWRENCE KY-MEIGS OH-VINTON OH-WASHINGTON OH-
INCLUDING THE CITIES OF...ASHLAND...ATHENS...GALLIPOLIS...GRAYSON...
GREENUP...IRONTON...JACKSON...LOUISA...MARIETTA...
MCARTHUR AND POMEROY
524 PM EST FRI MAR 5 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 5:20 PM...A LINE OF HEAVY SHOWERS...WITH EMBEDDED THUNDERSTORMS
WAS RACING EAST...TOWARD SOUTHEAST OHIO AND NORTHEAST KENTUCKY.

BETWEEN 5:30 AND 6:30 PM...THESE SHOWERS SHOULD MOVE THROUGH
VINTON...JACKSON...ATHENS...MEIGS...GALLIA...AND LAWRENCE COUNTIES
IN SOUTHEAST OHIO...PLUS ACROSS GREENUP...CARTER...BOYD...AND
LAWRENCE COUNTIES IN KENTUCKY.

BY 6:30 PM...THESE SHOWERS MAY BE REACHING THE OHIO RIVER AROUND
POMEROY...AND MARIETTA.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE NEAR THESE SHOWERS AND
THUNDERSTORMS.  THE BRIEF HEAVIER RAIN COULD AMOUNT TO A QUICK
QUARTER TO A THIRD OF AN INCH OF RAIN.

KTB
Special weather statement, Mar 5, 6:25 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
625 PM EST FRI MAR 5 2004

OHZ085>087-WVZ007>011-016>020-031-060015-
CALHOUN WV-DODDRIDGE WV-GALLIA OH-HARRISON WV-JACKSON WV-LAWRENCE OH-
MASON WV-MEIGS OH-PLEASANTS WV-RITCHIE WV-ROANE WV-TYLER WV-WIRT WV-
WOOD WV-
INCLUDING THE CITIES OF...CLARKSBURG...ELIZABETH...GALLIPOLIS...
GRANTSVILLE...HARRISVILLE...IRONTON...MIDDLEBOURNE...PARKERSBURG...
POINT PLEASANT...POMEROY...RIPLEY...SPENCER AND WEST UNION
625 PM EST FRI MAR 5 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

BETWEEN 6:30 AND 7:30 THIS EVENING...A FAST MOVING LINE OF SHOWERS
AND THUNDERSTORMS WILL STREAK ACROSS THE MID OHIO VALLEY
COUNTIES...THEN INTO ROANE...WIRT...RITCHIE...CALHOUN...DODDRIDGE AND
HARRISON COUNTIES.

DUE TO THE QUICK FLOW...BRIEF WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE
WITH ANY OF THESE SHOWERS.  THIS WINDS COULD EASILY BREAK OFF SOME
TREE LIMBS.

IF A PARTICULAR CELL GETS STRONGER...A BRIEF SEVERE THUNDERSTORM
WARNING MAY BE REQUIRED.

GO INDOORS BEFORE THE GUSTY SHOWERS ARRIVE.

KTB

Nearby

Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.